Nebraska, 2012

Hail in Nebraska, May 22, 2012

May 22, 2012 · NWS LBF · 4 events in 1 county or zone

Isolated elevated severe thunderstorms developed across eastern portions of north central Nebraska during the early morning of May 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated elevated severe thunderstorms developed across eastern portions of north central Nebraska during the early morning of May 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 22, 5:36 AM CST, 39 minutes earlier.

Area forecast discussion, May 22, 5:36 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
636 AM CDT TUE MAY 22 2012

.AVIATION...

FOR THE KVTN AND KLBF TERMINALS THROUGH 12Z WEDNESDAY.

GUSTY SOUTHERLY WINDS TODAY AND THIS EVENING...COUPLED WITH THE
THREAT FOR THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING WILL
HIGHLIGHT AVIATION FORECAST CONCERNS OVER THE NEXT 24 HOURS. FOR THE
KLBF TERMINAL...STRONG SOUTHERLY WINDS WILL DEVELOP LATER THIS
MORNING AND MAY GUST AS HIGH AS 30 KTS BEFORE DIMINISHING THIS
EVENING. AT THE KVTN TERMINAL...WIND GUSTS MAY REACH 35 KTS THIS
AFTERNOON...BEFORE DIMINISHING TO UNDER 25 KTS BY LATE EVENING.
SKIES WILL BE CLEAR TODAY WITH INCREASING MID LEVEL CLOUDINESS
EXPECTED LATER THIS AFTERNOON AS THUNDERSTORMS INITIATE WEST OF KLBF
AND KVTN. COVERAGE OF TSRAS IS EXPECTED TO BE ISOLATED INITIALLY AND
WILL INCREASE FURTHER EAST...AS BETTER LOW LEVEL MOISTURE IS
EXPECTED. WILL HANDLE TSRA CHANCES WITH A PROB30 GROUP FROM ROUGHLY
00Z THROUGH 06Z THIS EVENING. AFTER 06Z...THE THREAT FOR
THUNDERSTORMS SHOULD SHIFT EAST OF THE KLBF AND KVTN TERMINALS WITH
CLEARING EXPECTED OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 409 AM CDT TUE MAY 22 2012/

.SYNOPSIS...
STRONG SURFACE HIGH PRESSURE DOMINATES THE MID MISS RVR
VALLEY...WHILE LOW PRESSURE TROUGH ALONG THE EASTERN ROCKIES.
UPPER LEVEL DISTURBANCE CONTINUES TO MOVE ACROSS THE CENTER PART
OF THE STATE...WITH NARROW BAND OF SHOWERS WITH AN OCCASIONAL
LIGHTNING STRIKE. WINDS...DUE TO PRESSURE TIGHT GRADIENT...HAVE
REMAINED UP SO FAR...WITH TEMPS STILL IN THE UPPER 50S TO LOWER
60S.

&&

.DISCUSSION...
DISTURBANCE SLOWLY PUSHES EAST WITH A FEW SHOWERS POSSIBLY
LINGERING THE NEXT FEW HOURS...BEFORE DISSIPATING. TIGHT PRESSURE
GRADIENT CONTINUES WITH MIXING MOST OF THE 850 MB WINDS...35 KTS
OVER N CENTRAL NEB...FOR THE AFTERNOON. WIND ADVISORY
CONTINUED...HOWEVER STILL WINDY CONDITIONS OVER THE WEST...BUT
SHOULD REMAIN JUST BELOW CRITERIA. DRY LINE WILL DEVELOP/INTENSIFY
OVER THE WEST FOR THE AFTERNOON. VERY DRY AIR WILL BE WEST OF THE
LINE...WITH FIRE WEATHER CONCERNS OVER THE PANHANDLE. HIGHS TODAY
SHOULD EASILY PUSH INTO THE 80S AND LOW 90S WITH THE STRONG S
WINDS AHEAD OF AN APPROACHING COLD FRONT. DRY LINE WILL AGAIN BE
THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON.
QUESTION IS WHETHER CAP WILL HOLD. MODELS DEVELOP NARROW BAND OF
CAPE VALUES IN EXCESS OF 3000 J/KG ALONG THE DRY LINE. STEEP MID
LEVEL LAPSE RATES AND SHEAR SHOULD BE STRONG ENOUGH TO SUSTAIN
ANY DEVELOPMENT...WITH SEVERE WEATHER POSSIBLE...MAINLY LARGE HAIL
AND POSSIBLY SOME WINDS.

ACTIVITY WILL MOVE EAST OVERNIGHT WITH A COLD FRONT PUSH ACROSS
THE AREA OVERNIGHT. THIS WILL DROP TEMPS CONSIDERABLY FOR
WEDNESDAY...WITH HIGHS GENERALLY IN THE 70S. UPPER LEVEL
DISTURBANCE FOLLOWS THE COLD FRONT AND SHOULD SEE AN AREA OF
SHOWERS DEVELOP. KEPT MENTION OF THUNDER WITH IT BEING LATE MAY
AND IN THE AFTERNOON...HOWEVER INSTABILITY IS MARGINAL AT
BEST...WITH LI/S POSITIVE.

OVERALL UPPER LEVEL PATTERN WILL THEN TRANSITION FROM RIDGE IN THE
WEST TO A BROAD TROUGH...WITH THE RIDGE ALONG THE EAST COAST.
SEVERAL LOWS WILL HELP TO DIG TROUGH OVER THE WEST...WHILE A
CLOSED HIGH DEVELOPS OVER THE SOUTHEAST CONUS. SOUTHWEST FLOW
DEVELOPS WITH SEVERAL WAVES TO MOVE ACROSS THE AREA. SHOULD HELP
TO KEEP CLOUDS AND COOLER TEMPS ACROSS THE REGION FOR THURSDAY.
MODELS TRACK THE STRONGEST WAVE ACROSS THE AREA WED NIGHT...WITH
LIKELY POPS CONTINUED.

AS THE TROUGH DIGS IN THE WEST...WEAK RIDGING LATE IN THE WEEK
AND INTO THE FIRST PART OF THE HOLIDAY WEEKEND WILL HELP TO PUSH
TEMPS UP. MODELS HAVING GREAT DIFFICULTY WITH THE PLACEMENT OF THE
RIDGE/TROUGH TRANSITION ACROSS THE AREA. THIS RESULTS IN A LARGE
MARGIN BETWEEN MODELS. ACTIVE WEATHER AND POSSIBLE CLOUD COVER
ALSO MAKES THE FORECAST DIFFICULT. ECMWF IS THE STRONGEST AND
FURTHER WEST WITH THE HIGH OVER SOUTHEAST FOR THE WEEKEND. 850 MB
TEMPS PUSH BACK INTO THE MID 20S...SUGGESTING HIGHS WELL INTO THE
80S. HOWEVER THE LATEST RUN OF THE GFS PUSHED THE HIGH FURTHER
EAST...ESPECIALLY FOR SUNDAY...WITH 850 MB TEMPS ONLY IN THE MID
TEENS FOR SATURDAY AND MUCH COOLER FOR SUNDAY. RESULTING TEMPS AT
THE SURFACE ARE MORE THAN 20 DEGREES DIFFERENCE WITH THE LATEST
MEX GUIDANCE IN THE 60S FOR HIGHS ON SUNDAY. DID TREND THE
FORECAST SLIGHTLY COOLER...HOWEVER WILL WAIT FOR BETTER AGREEMENT
BEFORE MAKING LARGE ADJUSTMENTS.

&&

.FIRE WEATHER...
WILL BE HOISTING A RED FLAG WARNING FOR ZONE NEZ204 FOR THIS
AFTERNOON AND EARLY THIS EVENING...IN PARTICULAR...WESTERN
PORTIONS OF THIS ZONE INCLUDING THE EASTERN NEBRASKA PANHANDLE. A
WELL ESTABLISHED DRY LINE WILL BECOME ORIENTED ALONG THE EASTERN
PANHANDLE LATER TODAY. WEST OF THIS FEATURE...SFC DEW POINTS WILL
DROP INTO THE 30S WITH AIR TEMPERATURES IN THE MID 90S. THIS WILL
RESULT IN SEVERAL HOURS OF SUB 15 PERCENT RELATIVE HUMIDITIES. IN
ADDITION TO LOW RELATIVE HUMIDITIES...SWRLY WINDS WEST OF THE DRY
LINE WILL BE GUSTY WITH THE POTENTIAL FOR GUSTS AS HIGH AS 30 MPH
LATER THIS AFTERNOON. ALSO...DRY LIGHTNING CANNOT BE RULED OUT
EITHER...AS CONVECTION IS EXPECTED TO FIRE ALONG THE EASTERN EDGE
OF THE DRY LINE AROUND 21Z THIS AFTERNOON. THIS CONVECTION WILL
BE ELEVATED INITIALLY...DUE TO LIMITED BOUNDARY LAYER MOISTURE.
EAST OF THE PANHANDLE...BOUNDARY LAYER MOISTURE WILL INCREASE
QUICKLY...LIMITING THE DRY LIGHTNING THREAT...BUT INCREASING THE
THREAT FOR LARGE HAIL OR DAMAGING WINDS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
NEZ204.

WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 9 PM CDT
/8 PM MDT/ THIS EVENING FOR NEZ005>010-025>029-037-038-094.

&&

SYNOPSIS/DISCUSSION...MASEK
AVIATION/FIRE WEATHER...CLB
Hazardous weather outlook, May 22, 4:25 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
525 AM CDT TUE MAY 22 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-231030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
525 AM CDT TUE MAY 22 2012 /425 AM MDT TUE MAY 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

STRONG SOUTHERLY WINDS ARE EXPECTED TODAY ALONG AND EAST OF A LINE
FROM MERRIMAN TO ARNOLD WHERE SUSTAINED WINDS OF 25 TO 35
MPH...WITH GUSTS UP TO 45 MPH ARE LIKELY. WINDS ARE EXPECTED TO
DIMINISH LATER THIS EVENING.

CRITICAL FIRE DANGER IS LIKELY THIS AFTERNOON AND EARLY THIS
EVENING ACROSS THE EASTERN NEBRASKA PANHANDLE DUE TO A COMBINATION
OF LOW RELATIVE HUMIDITIES...GUSTY SOUTHWESTERLY WINDS AND THE
THREAT FOR DRY LIGHTNING.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS
CENTRAL AND WESTERN AREAS OF THE OUTLOOK AREA. THUNDERSTORMS ARE
EXPECTED TO INITIATE ALONG A DRY LINE...WHICH IS EXPECTED TO BE
LOCATED ACROSS THE EASTERN PANHANDLE. ENOUGH LOW LEVEL MOISTURE
AND WIND SHEAR EXISTS TO SUPPORT ISOLATED SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EARLY THIS EVENING. AT THIS TIME...THE
GREATEST THREAT IS LAGRE HAIL AND DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A COLD FRONT WILL STALL ACROSS CENTRAL AND EASTERN NEBRASKA ON
WEDNESDAY. LOCATIONS ALONG AND EAST OF THIS FEATURE WILL SEE A
DECENT THREAT FOR STRONG TO SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING. AT THIS TIME...THE THREAT IS GREATEST EAST OF A
LINE FROM EWING IN HOLT COUNTY...TO EUSTIS IN FRONTIER COUNTY.
LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN SEVERE THREATS.

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH MONDAY ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA AS AN ACTIVE PATTERN BUILDS INTO THE
CENTRAL ROCKIES AND HIGH PLAINS. AT THIS TIME...WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

In the hours before

Special weather statement, May 22, 5:55 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
655 AM CDT TUE MAY 22 2012

NEZ010-028-029-221245-
GARFIELD NE-HOLT NE-WHEELER NE-
655 AM CDT TUE MAY 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER...SOUTHEASTERN
HOLT AND NORTHEASTERN GARFIELD COUNTIES UNTIL 745 AM CDT...

AT 653 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHAMBERS...OR 17 MILES SOUTH OF ONEILL...
MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GOOSE LAKE STATE WILDLIFE MANAGEMENT AREA...
  FOUR CORNERS...
  INMAN...
  PAGE...
  KNIEVELS CORNER...
  EWING...
  HIGHWAY 281 MILE MARKER 170...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BUTTLER

The radar

The North Platte radar (KLNX), 155 km away, was scanning. The volume nearest the first event began at 12:16 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Holt

When
May 22, 6:15 AM CST
Where
Holt County, 5.53 mi N of Chambers
Measured
1 in hail
Reported by
Public
Coordinates
42.280, -98.750

Hail, Holt

When
May 22, 6:23 AM CST
Where
Holt County, 7.53 mi NE of Chambers
Measured
1 in hail
Reported by
Public
Coordinates
42.280, -98.650

Hail, Holt

When
May 22, 6:35 AM CST
Where
Holt County, 6.01 mi SW of Inman
Measured
1 in hail
Reported by
Public
Coordinates
42.300, -98.620

Hail, Holt

When
May 22, 6:45 AM CST
Where
Holt County, 7.03 mi SW of Inman
Measured
1.25 in hail
Reported by
Public
Coordinates
42.300, -98.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381463, 381464, 381465, 381466.